Dermatology/Patches on Arm



A long time ago I had a bad sunburn on my right shoulder and right upper arm.  Following that, I noticed some discoloured patches on my arm.  They haven't changed in a long time, and are fairly faint (slight hyper pigmentation).  The one on my upper arm is on the outside and about 12x4 cm.  The one on my shoulder is about 12x12.  I recently went to a dermatologist concerning these patches and he suggested a skin biopsy to determine the cause.  They have no pain, no itch, are completely flat, and the skin feels perfectly normal - hard to see without a tan.   I figured it was slight scarring from a previous bad burn.  Just wondering what your opinion is, and if it could be caused by a previous burn.  Is skin lymphoma something to worry about?


You most likely have a condition called postinflammatory hyperpigmentation.  Irritation of the skin by a sunburn resulted in increase in the pigment of your skin.

Postinflammatory hyperpigmentation is a common sequelae of inflammatory dermatoses that tends to affect darker skinned patients with greater frequency and severity. Epidemiological studies show that dyschromias, including postinflammatory hyperpigmentation, are among the most common reasons darker racial/ethnic groups seek the care of a dermatologist. The treatment of postinflammatory hyperpigmentation should be started early to help hasten its resolution and begins with management of the initial inflammatory condition. First-line therapy typically consists of topical depigmenting agents in addition to photoprotection including a sunscreen. Topical tyrosinase inhibitors, such as hydroquinone, azelaic acid, kojic acid, arbutin, and certain licorice extracts, can effectively lighten areas of hypermelanosis. Other depigmenting agents include retinoids, mequinol, ascorbic acid, niacinamide, N-acetyl glucosamine, and soy with a number of emerging therapies on the horizon. Topical therapy is typically effective for epidermal postinflammatory hyperpigmentation; however, certain procedures, such as chemical peeling and laser therapy, may help treat recalcitrant hyperpigmentation. It is also important to use caution with all of the above treatments to prevent irritation and worsening of postinflammatory hyperpigmentation.


All Answers

Answers by Expert:

Ask Experts


Michael S. Fisher, <B>Ph.D., M.D.</B>


published over 50 articles on the subject.

©2016 All rights reserved.